Minnesota, 2008Hail and Damaging Winds in Minnesota, July 10, 2008
July 10, 2008 · NWS ARX · 20 events in 4 counties and zones
A front remained nearly stationary from southwest Wisconsin into western Minnesota on July 10th. An upper level disturbance tracked along the front, triggering a line of severe thunderstorms over southeast Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $78,000
- Crop damage
- $15,000
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front remained nearly stationary from southwest Wisconsin into western Minnesota on July 10th. An upper level disturbance tracked along the front, triggering a line of severe thunderstorms over southeast Minnesota. Hail up to 2 inches in diameter and downed trees were reported by storm spotters and law enforcement officials.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 10, 3:14 AM CST, 9 hours 43 minutes earlier.
Area forecast discussion, Jul 10, 3:14 AM CST, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
414 AM CDT THU JUL 10 2008
.SHORT TERM...TODAY THROUGH SATURDAY
PRECIPITATION TIMING AND SEVERE WEATHER THREATS ARE THE MAIN
CONCERNS WITH THIS PART OF THE FORECAST FROM TODAY THROUGH FRIDAY
NIGHT.
THE 10.00Z AND 10.06Z NAM/WRF CONTINUE TO SHOW THAT TWO MESOSCALE
CONVECTIVE COMPLEXES WILL CONGEAL ACROSS THE FORECAST AREA TODAY.
THE FIRST IS LOCATED ACROSS NEBRASKA AND THE SECOND ONE IS LOCATED
ACROSS NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA. THE 10.00Z
GFS KEEPS THE AREA DRY THIS MORNING...AND THEN SEEMS TO PLAY CATCH
UP AND GENERATES PRECIPITATION THIS AFTERNOON. THE 10.00Z EASTNMM4
LOOKS VERY SIMILAR TO THE NAM/WRF AND IT IS HANDLING THE EXISTING
CONVECTION FAIRLY WELL. AS A RESULT...I WENT WITH A BLEND OF THE
EASTNMM4 AND NAM/WRF FOR MY TIMING IN THE FORECAST GRIDS. IT LOOKS
LIKE THE SYSTEMS WILL MOVE INTO SOUTHEAST MINNESOTA...WEST CENTRAL
WISCONSIN...AND NORTHEAST IOWA BETWEEN 12Z AND 16Z THIS MORNING...
AND THEN THIS CONVECTIVE SYSTEM MOVES THROUGH THE AREA DURING THE
REMAINDER OF THE DAY. THERE APPEARS THAT THERE MAY BE ENOUGH SHEAR
THAT A STRONG COLD POOL COULD DEVELOP. IF THIS DOES INDEED DEVELOP...
DAMAGING WINDS WILL BE POSSIBLE.
THE 10.00Z MODELS CONTINUE TO SHOW THAT A WARM FRONT WILL MOVE
EAST ACROSS THE FORECAST AREA. WITH A MUCH WEAKER PRECIPITATION
SIGNAL IN THE GFS...IT SHOWS THAT THIS FRONT WILL MOVE THROUGH THE
AREA FASTER THAN NAM/WRF. FOR THE TIME BEING...I KEPT THE BLEND
GOING FOR THIS TIME PERIOD. THUNDERSTORM COMPLEXES WILL LIKELY
DEVELOP ALONG AND NORTHEAST OF THE WARM FRONT TONIGHT. THERE WILL
BE ENOUGH INSTABILITY AND SHEAR FOR THE POSSIBILITY OF ADDITIONAL
SEVERE WEATHER EPISODES. THE MAIN SEVERE WEATHER THREAT LOOKS TO
BE DAMAGING WINDS AND LARGE HAIL.
ON FRIDAY MORNING...SOME DIFFERENCES IN THE MODELS HAVE DEVELOPED. THE
06Z NAM/WRF NOW SHOWS THAT A MCS WILL MOVE SOUTHEAST ACROSS
WESTERN WISCONSIN AND PORTIONS OF SOUTHEAST MINNESOTA. MEANWHILE
THE 10.00Z GFS...ARW WRF...AND EASTNMM4 ARE DRY. FOR THE TIME
BEING...I HAVE STAYED THE COURSE AND KEPT MUCH OF THE FORECAST ARE
DRY FOR NOW. THIS WILL HAVE TO BE WATCHED DURING THE NEXT 24 HOURS.
ON FRIDAY AFTERNOON...SOME DIFFERENCES HAVE DEVELOPED BETWEEN THE
10.00Z GFS AND NAM/WRF. BOTH MODELS SHOW THAT THERE WILL BE A
WEAK 500 MB SHORT WAVE TROUGH MOVING THROUGH THE FORECAST AREA.
THIS TROUGH IS OUT OF AHEAD OF THE MUCH STRONGER 500 MB SHORT WAVE
MOVING THROUGH THE DAKOTAS. THIS LEAD SHORT WAVE COOLS THE MID
LEVELS SUFFICIENTLY TO BREAK THE CAP ACROSS CENTRAL AND SOUTHWEST
WISCONSIN AND NORTHEAST IOWA FOR SCATTERED SHOWERS AND THUNDERSTORMS
TO DEVELOP. MEANWHILE THE NAM/WRF KEEP THE CAP STRONG ENOUGH TO
PREVENT PRECIPITATION FROM DEVELOPING. THE 10.00Z ARW WRF AND
30 TO 50 PERCENT OF THE MEMBERS IN THE 09.21Z SPC SREF SUPPORT THE
GFS SOLUTION. MEANWHILE THE ECMWF...GEM...AND EASTNMM4 SUPPORTS
THE DRY NAM/WRF SOLUTION. FOR THE TIME BEING... I KEPT THE DRY
FORECAST...BUT THIS IS DEFINITELY SOMETHING THAT WILL HAVE TO BE
WATCHED.
BESIDES THE PRECIPITATION THREAT ON FRIDAY AFTERNOON...WE WILL HAVE TO
WATCH THE HEAT INDICES. WITH TEMPERATURES AROUND 90 AND DEW
POINTS IN THE LOWER 70S...HEAT INDICES LOOK TO BE GENERALLY IN THE
95 TO 100 DEGREE RANGE. MANY AREAS IN THE MISSISSIPPI AND
WISCONSIN RIVER VALLEYS LOOK LIKE THEY MAY SEE HEAT INDICES AROUND
100 DEGREES.
ON FRIDAY NIGHT...A VERY IMPRESSIVE 500 MB SHORT WAVE TROUGH MOVES
THROUGH THE UPPER MISSISSIPPI RIVER VALLEY. IT LOOKS LIKE
THUNDERSTORMS SHOULD RAPIDLY DEVELOP AROUND 21Z FROM SOUTHWEST
MINNESOTA NORTHEAST INTO THE MINNESOTA ARROWHEAD. THERE SHOULD BE
SUFFICIENT 0-6 KM SHEAR FOR THESE THUNDERSTORMS TO DEVELOP INTO
SCATTERED SUPERCELL THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS
MAY GET INTO SOUTHEAST MINNESOTA...NORTH CENTRAL WISCONSIN...AND
NORTHEAST IOWA. THESE THUNDERSTORMS MAY PRODUCE ISOLATED
TORNADOES IN ADDITION TO THEIR WIND AND HAIL THREATS. AS THE
EVENING PROGRESSES...THESE THUNDERSTORMS SHOULD EVOLVE INTO A
LINEAR SYSTEM. AS THIS OCCURS...THE SEVERE WEATHER THREAT WILL
EVOLVE INTO A DAMAGING WIND EVENT. EVEN IF THE STORMS DEVELOP ON
FRIDAY AFTERNOON ACROSS NORTHEAST IOWA...AND SOUTHWEST AND CENTRAL
WISCONSIN...THERE SHOULD BE SUFFICIENT TIME TO DESTABILIZE PRIOR
TO THE SQUALL LINE.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
THE 10.00Z MEDIUM RANGE MODELS SHOW THAT A WEAK 500 MB SHORT WAVE
WILL BE MOVING THROUGH NORTHEAST WISCONSIN AND MICHIGAN ON SUNDAY
AFTERNOON AND EVENING. AS DIURNAL HEATING OCCURS WITH A COLD
ATMOSPHERE ALOFT...THE 1000 TO 500 MB LAPSE RATES WILL LIKELY
STEEPEN. THERE APPEARS THAT THERE MAY BE JUST ENOUGH INSTABILITY
IN THE AFTERNOON TO WARRANT A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS...SO I HAVE ADDED THIS TO THE FORECAST.
THE REMAINDER OF THIS TIME PERIOD LOOKS TO BE UNDER THE CONTROL OF
A CANADIAN HIGH PRESSURE SYSTEM...SO THE DRY FORECAST STILL LOOKS
ON TRACK.
&&
.AVIATION...TODAY THROUGH FRIDAY NIGHT
THUNDERSTORMS WILL BE THE PRIMARY CONCERN FOR THE TAF SITES TODAY.
CLUSTER OF THUNDERSTORMS UPSTREAM EARLY THIS MORNING OVER MINNESOTA
EXPECTED TO TURN SOUTHEASTWARD WITH TIME...AS IT FEEDS ON INCREASING
INSTABILITY. BASED ON THIS...FORECAST CONFIDENCE WILL PROBABLY BE
HIGH ENOUGH TO INCLUDE TSRA AT BOTH KLSE AND KRST WITH 10.1130Z TAF
ISSUANCE. POTENTIAL EXISTS FOR A FEW SEVERE STORMS TODAY WITH
DAMAGING WINDS AND LARGE HAIL. FORECAST CONFIDENCE LOWERS TONIGHT
WHETHER ADDITIONAL THUNDERSTORM ACTIVITY COULD AFFECT TAF SITES.
THUS...OPTED TO CONTINUE WITH CB TERM TO ALLUDE TO UNCERTAINTY.
LOOKING AHEAD...THUNDERSTORMS ARE EXPECTED TO ACCOMPANY A COLD
FRONT...WHICH SHOULD SWEEP THROUGH THE AREA FRIDAY NIGHT. SEVERE
STORMS WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL APPEAR
PROBABLE AT THIS TIME.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
AVIATION - THOMPSON
SHORT AND LONG TERM - BOYNE
Hazardous weather outlook, Jul 10, 10:35 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 AM CDT THU JUL 10 2008
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1135 AM CDT THU JUL 10 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A THUNDERSTORM COMPLEX WILL MOVE SOUTHWARD THROUGH THE AREA THIS
AFTERNOON AND INTO THIS EVENING. SEVERE STORMS ARE POSSIBLE WITHIN
THIS COMPLEX...WITH DAMAGING WINDS AND LOCALLY HEAVY RAIN BEING THE
MAIN THREATS. THE MOST FAVORABLE TIME FOR THESE STORMS TO MOVE
THROUGH THE AREA WILL BE FROM 2 PM INTO THE EARLY EVENING HOURS.
IT IS ALSO POSSIBLE FOR MORE STORMS TO DEVELOP OVERNIGHT...WITH
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN BEING THE MAIN
THREATS. IT IS STILL UNCERTAIN HOWEVER THE TIMING AND AREAL EXTENT
OF THESE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ON FRIDAY...VERY WARM TEMPERATURES SHOULD INHIBIT THUNDERSTORM
DEVELOPMENT UNTIL LATE IN THE DAY...WHEN STORMS ARE EXPECTED TO
INITIATE ALONG A COLD FRONT APPROACHING THE AREA. FAVORABLE
INSTABILITY AND WIND PROFILES SUPPORT A DISTINCT POSSIBILITY FOR
SEVERE STORMS. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WOULD BE THE PRIMARY THREATS. THE MOST FAVORABLE TIME SHOULD BE
FRIDAY EVENING AND PERHAPS THE EARLY MORNING HOURS OF SATURDAY...
ALTHOUGH THE ISOLATED TORNADO POTENTIAL FAVORS FRIDAY EVENING.
EXCESSIVE HEAT AND HUMIDITY IS EXPECTED TO BE A FACTOR FRIDAY...WITH
HEAT INDICES OF 95 TO 100 DURING THE AFTERNOON AND EARLY EVENING.
THUNDERSTORM CHANCES RETURN TUESDAY AND TUESDAY NIGHT. AT THIS
TIME...THERE WAS TOO MUCH UNCERTAINTY TO DETERMINE THE SEVERE STORM
POTENTIAL IN THIS TIME PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS ARE ADVISED TO BE ALERT FOR ACTIVATION BETWEEN 2 PM
AND 9 PM...LATER TONIGHT AND THEN AGAIN FRIDAY NIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
THOMPSON/BROOKS
Thunderstorm Wind, Wabasha
- When
- July 10, 12:57 PM CST
- Where
- Wabasha County, 0.47 mi ENE of Bellechester
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 44.373, -92.511
Hail, Wabasha
- When
- July 10, 1:03 PM CST
- Where
- Wabasha County, 0.49 mi W of Lake City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -92.280
Hail, Wabasha
- When
- July 10, 1:06 PM CST
- Where
- Wabasha County, 0.49 mi W of Lake City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -92.280
A trained spotter estimated 1 inch diameter hail and 30 mph wind gusts.
Hail, Wabasha
- When
- July 10, 1:08 PM CST
- Where
- Wabasha County, 0.43 mi ENE of Zumbro Falls
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.283, -92.422
Hail, Wabasha
- When
- July 10, 1:10 PM CST
- Where
- Wabasha County, 0.06 mi S of Lake City
- Measured
- 2.25 in hail
- Property damage
- $68,000
- Crop damage
- $12,000
- Reported by
- COOP Observer
- Coordinates
- 44.449, -92.270
Hail of 2.25 inches in diameter was observed.
Hail, Wabasha
- When
- July 10, 1:19 PM CST
- Where
- Wabasha County, 2.81 mi SE of Lake City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.419, -92.234
Hail, Olmsted
- When
- July 10, 1:25 PM CST
- Where
- Olmsted County, 2.12 mi E of Oronoco
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.166, -92.488
Thunderstorm Wind, Wabasha
- When
- July 10, 1:26 PM CST
- Where
- Wabasha County, 0.69 mi S of Kellogg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.310, -92.000
Law Enforcement reported an estimated wind gust of 60 miles per hour and hail up to dime size.
Thunderstorm Wind, Olmsted
- When
- July 10, 1:34 PM CST
- Where
- Olmsted County, 1.04 mi ESE of Potsdam
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.165, -92.330
Hail, Olmsted
- When
- July 10, 1:45 PM CST
- Where
- Olmsted County, Byron
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.030, -92.650
Quarter size hail was reported along with wind gusts of 30 to 35 miles per hour.
Thunderstorm Wind, Winona
- When
- July 10, 1:45 PM CST
- Where
- Winona County, 0.63 mi W of Winona
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 44.050, -91.663
Thunderstorm wind gusts blew a tree down on top of a garage in Winona, destroying the garage.
Thunderstorm Wind, Winona
- When
- July 10, 1:46 PM CST
- Where
- Winona County, 0.66 mi W of Winona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 44.051, -91.663
Hail, Olmsted
- When
- July 10, 1:47 PM CST
- Where
- Olmsted County, 3.3 mi ENE of Rochester
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.052, -92.411
Hail, Olmsted
- When
- July 10, 1:48 PM CST
- Where
- Olmsted County, 0.46 mi NNW of Chatfield Jct
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.006, -92.252
Thunderstorm Wind, Winona
- When
- July 10, 1:48 PM CST
- Where
- Winona County, 0.5 mi W of Winona
- Measured
- 56 kt (64 mph) estimated gust
- Crop damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 44.050, -91.660
Trees were blown down in the city of Winona.
Thunderstorm Wind, Winona
- When
- July 10, 1:49 PM CST
- Where
- Winona County, 0.5 mi E of Winona
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 44.050, -91.640
Hail, Winona
- When
- July 10, 1:50 PM CST
- Where
- Winona County, 0.5 mi W of Winona
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.050, -91.660
Nickel sized hail was reported in addition to a measured wind gust of 53 miles per hour at the Emergency Operations Center.
Hail, Olmsted
- When
- July 10, 2:09 PM CST
- Where
- Olmsted County, 3.4 mi SSE of Rochester
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 43.986, -92.439
Thunderstorm Wind, Houston
- When
- July 10, 2:18 PM CST
- Where
- Houston County, 0.62 mi E of River Jct
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.828, -91.308
Large trees were blown down.
Hail, Olmsted
- When
- July 10, 2:20 PM CST
- Where
- Olmsted County, 0.71 mi NNW of Stewartville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.859, -92.488
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, July 10, 20081 injured · $200,000 · EF0 · 94 events
- Flash Flooding and Damaging Wind in California, July 10 to 13, 20081 injured · $10 million · 54 kt wind · 7 events
- Tornadoes and Flash Flood in Wisconsin, July 10, 2008$600,000 · EF1 · 21 events
- Wildfire and High Wind in Washington, July 10 to 19, 2008$2.6 million · 64 kt wind · 8 events
- Flash Flooding and Dust Storm in Arizona, July 10 to 11, 2008$1.3 million · 77 kt wind · 6 events
- Flood and Hail in Illinois, July 10, 2008$301,000 · 1.75 in hail · 22 events
- Tornadoes and Hail in Iowa, July 10, 2008$150,000 · EF0 · 35 events
- Tornado and Hail in North Dakota, July 10, 2008$445,000 · EF0 · 9 events
- High Wind in Idaho, July 10, 2008$590,000 · 52 kt wind · 1 event
- Lightning Strikes in South Carolina, July 10, 2008$530,000 · 3 events
- Hail and Damaging Winds in Minnesota, July 10, 2008$315,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Minnesota, July 10, 2008$244,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104619, 104620, 104621, 104624, 104627, 104628, 104629, 104633, 104635, 104639, 104760, 104643, 104647, 104649, 104652, 104656, 104660, 104663, 104666, 104669.